Morgan Murphy

Treating a Horse in Shock

Imagine your horse has suffered a major chest trauma, experiencing deep lacerations, serious blood loss, etc. He goes into "hypovolemic shock," (a life-threatening condition that results when a living being experiences more than 20% blood loss.) Fortunately, with the assistance of your wonderful vet, your horse survives. What, as a horse owner, should you know about the basics of handling a horse in the throes of shock?

A horse in shock may be laying down due to excessive blood loss*

What to Do Until the Vet Arrives.

1. If the horse has indeed, lost consciousness, keep his airway open, remove secretions from the horse's mouth and position the tongue so it is not blocking the horse's airway. If possible, keep the horse's head level with its body.
2. If the horse has remained conscious, keep it calm by speaking in a soothing manner while allowing the horse to position itself comfortably for easy breathing.
3. Control bleeding from any injuries or wounds.
4. If the horse has sustained any broken bones, get help from someone familiar with splinting or supporting the bone.
5. Place a cooler on the horse, but only in instances where it is overheating. (Either the horse's or external temperatures.)
6. As soon as the vet arrives, allow him to treat the horse accordingly.

Understanding Shock.

First, let's get down to the true definition of shock. The term is often used to describe being surprised. Shock actually refers to poor blood delivery or "hypoperfusion." This refers to a situation where the body has been robbed of its ability to adequately provide blood flow to meet the needs of the horse's tissues. In a complicated, multicellular organism such as a horse, the circulatory system works to provide each individual cell with required nutrients, while simultaneously removing waste products that can interfere with proper cell function. Without a properly functioning circulatory system, the horse's cells would die. Circulation is comprised of 3 principal components: the heart, the blood vessels and the blood. The heart works to pump the oxygen transporting blood through the network of blood vessels. A deficiency in any 1 of these components can lead to shock. Should the problem be caused by insufficient blood volume levels, which can occur due to hemorrhage (an often profuse escape of blood from a ruptured blood vessel,) the result is often hypovolemic shock.

The signs associated with shock often vary. They are determined by the problem's cause and duration. In many cases, the horse will present with a weak, often barely perceptible pulse, rapid heart rate, skin that may feel cold when touched, tacky, pale mucous membranes and weakness often accompanied by an unsteady gait. A horse with these symptoms is extremely ill and requires immediate veterinary assistance. Shock can develop gradually in a horse that has been ill for a while or can surface quickly in response to a traumatic event.

The key to treating this condition is providing replacement blood in sufficient volume to help the horse's body stabilize while re-establishing adequate "tissue perfusion," (the process of a body delivering blood to a capillary bed within its biological tissue.) Though shock is caused by fairly straight forward circumstances, the syndrome requires a rapid, often comprehensive level of treatment. Failing that, the result can be irreversible tissue damage, known as irreversible shock. In severe cases, hypovolemic shock can indeed be fatal. A horse in the throes of rapid blood loss must be given medical attention immediately. Stopping the bleeding, replacing blood volume and administering medications known to temporarily support heart and blood vessel function in a rapid manner is critical to a successful outcome.

The 5 Major Categories of Equine Shock.

Veterinarians have to be ready to diagnose and treat a number of different kinds of shock. Those that are of concern with horses are:

  • Hypovolemic Shock - Caused by insufficient blood volumes due to dehydration, spinal injury or heavy bleeding
  • Neurogenic Shock - Caused by nervous system damage.
  • Cardiogenic Shock - Shock that occurs during heart failure or with heart problems
  • Septic/Toxic Shock - Results from a severe infection.
  • Anaphylactic Shock - Caused by severe allergy reactions.

 

Dealing With Anaphylactic Shock In Horses.

When a horse experiences anaphylactic shock due to issues with acute hypersensitivity to a specific allergen, your vet will probably administer epinephrine solution intravenously, either subcutaneously, intramuscularly or through the jugular vein. In many cases, the horse requires additional epinephrine shots every fifteen minutes. When applicable, your vet may elect to establish a permanent IV line to administer large amounts of fluid along with the medications deemed necessary to support your horse's circulation.

While rare, anaphylactic shock has been known to occur following vaccine injections. Should the horse experience a mild local reaction, injectable corticosteroids and antihistamines such as pyrilamine maleate may be called for. They are also used as a complement to medications used in cases involving more severe reactions. Once you know that your horse is susceptible to anaphylactic shock, ask your vet to supply you with and instruct you on administering epinephrine in the event of a future emergency.

*Image courtesy of Dollar Photo Club